Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 18, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 30, 2016, 3:24 PM MDT for 5 counties in Idaho. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2016, 3:24 PM MDT (21:24 UTC)
- Expired
- Jun 30, 2016, 4:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 70 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:30 PM MDT | TSTM WND GST 46 | 8 Ese Berenice, ID | ID 33/22 JUNCTION MESONET SITE. |
| Jun 30, 3:30 PM MDT | TSTM WND GST 65 | 12 E Howe, ID | SAND DUNES ARL MESONET SITE. |
| Jun 30, 3:30 PM MDT | TSTM WND GST 65 | 6 Ssw Northwest Inl, ID | SAND DUNES ARL MESONET SITE. |
| Jun 30, 4:00 PM MDT | TSTM WND GST 51 | 13 Ne Atomic City, ID | INL MATERIALS FUELS COMPLEX MESONET SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.4 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -559 J/kg
- Mixed-layer LCL
- 2801 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WUUS55 KPIH 302124
SVRPIH
IDC011-019-023-051-065-302215-
/O.NEW.KPIH.SV.W.0018.160630T2124Z-160630T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
324 PM MDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
WEST CENTRAL MADISON COUNTY IN SOUTHEASTERN IDAHO...
NORTH CENTRAL BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
EAST CENTRAL BUTTE COUNTY IN CENTRAL IDAHO...
NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...
* UNTIL 415 PM MDT
* AT 323 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THE LEADING EDGE OF THESE WINDS WAS LOCATED ALONG A LINE
EXTENDING FROM NORTHWEST INL TO 11 MILES NORTHWEST OF SOUTHEAST
INL TO 15 MILES NORTHEAST OF ARCO...AND MOVING SOUTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...TERRETON...MENAN...ROBERTS...LEWISVILLE...MUD LAKE...
NORTHWEST INL...SOUTHEAST INL...HOWE...OSGOOD...
KETTLE BUTTE AND SAGE JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4379 11195 4348 11203 4332 11221 4379 11308
4386 11303 4397 11298
TIME...MOT...LOC 2123Z 312DEG 48KT 4386 11277 4373 11279 4380 11308
$$
JKEYES2 follow-up statements
976
WWUS55 KPIH 302152
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
352 PM MDT THU JUN 30 2016
IDC011-019-023-051-065-302215-
/O.CON.KPIH.SV.W.0018.000000T0000Z-160630T2215Z/
JEFFERSON ID-MADISON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
352 PM MDT THU JUN 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHWESTERN JEFFERSON...WEST CENTRAL MADISON...NORTH CENTRAL
BINGHAM...EAST CENTRAL BUTTE AND NORTHWESTERN BONNEVILLE COUNTIES...
AT 350 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING EDGE OF
THESE WINDS WAS LOCATED ALONG A LINE EXTENDING FROM MUD LAKE TO 10
MILES SOUTH OF TERRETON TO NEAR SOUTHEAST INL...MOVING SOUTHEAST AT
35 MPH.
LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...TERRETON...MENAN...ROBERTS...LEWISVILLE...MUD LAKE...
NORTHWEST INL...SOUTHEAST INL...HOWE...OSGOOD...KETTLE BUTTE AND SAGE
JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WINDS UP TO 65 MPH ACROSS
THE INL COMPLEX. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4379 11195 4348 11203 4332 11221 4379 11308
4386 11303 4397 11298
TIME...MOT...LOC 2150Z 297DEG 30KT 4385 11249 4369 11247 4356 11260
$$
JKEYES386
WWUS55 KPIH 302214
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
414 PM MDT THU JUN 30 2016
IDC011-019-023-051-065-302223-
/O.EXP.KPIH.SV.W.0018.000000T0000Z-160630T2215Z/
JEFFERSON ID-MADISON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
414 PM MDT THU JUN 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...WEST
CENTRAL MADISON...NORTH CENTRAL BINGHAM...EAST CENTRAL BUTTE AND
NORTHWESTERN BONNEVILLE COUNTIES WILL EXPIRE AT 415 PM MDT...
STORMS AND OUTFLOW WINDS HAVE WEAKENED TO BELOW SEVERE LEVELS.
THEREFORE THE WARNING WILL EXPIRE. WINDS OF 40 TO 50 MPH ARE
ONGOING WITH SOME BLOWING DUST POSSIBLE.
LAT...LON 4379 11195 4348 11203 4332 11221 4379 11308
4386 11303 4397 11298
TIME...MOT...LOC 2212Z 312DEG 48KT 4385 11249 4369 11247 4356 11260
$$
JKEYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:05 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 30, 2:05 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 205 PM MDT THU JUN 30 2016 .SHORT TERM...Tonight through Saturday. Storms continue today mainly higher elevations. Have already seen a few storms approach severe limits for hail but most storms expected to remain below that with small hail and gusty winds due to high bases and generally dry character. Isolated convection does look to linger after sunset and past 06Z but do expect a break by sunrise. Another round expected Friday afternoon but weaker and less widespread. Airmass does appear to warm and dry through most levels of the soundings even though surface dew points remain similar to today. The expected warming aloft may be enough to shut down any potential instability and limit convection development. By Saturday even surface dew points appear to have lessened. Thus have left drying trend for PoP forecasts alone. .LONG TERM...Saturday night through Thursday. Ridge axis remains over SE Idaho but trough strengthening over PacNW states and BC Canada early in the period. Weak leading shortwave shifts along the international border Saturday night followed by slightly stronger shortwave Sunday afternoon. 2nd feature could be enough to spark isolated convection but of greater concern is the increased winds through the central mountains and Snake Plain. These conditions continue with broad trough along coast and ridge axis to the east. Stronger shortwave shifts through the PacNW Wednesday. Airmass still dry at that point so any convection should remain quite isolated through the first half of the week though winds each afternoon could remain breezy to windy at times. DMH && .AVIATION...On-going convection will see some intensification this afternoon, but forecast soundings indicating mid-level warming during the afternoon hours which may help put a cap on convection. Mesoscale models such as the HRRR and local WRF taking what instability there is and producing isolated convection with 20 to 30 kt outflows. There remains uncertainty on if/when convection will occur and where. Keeping afternoon/early evening VCTS at all sites and will continue to monitor convective trends. Hinsberger && .FIRE WEATHER...Dry thunderstorms remains a concern for the afternoon/evening hours. WV imagery suggests drier air moving into the area from the west, however additional clearing throughout the day may be more supportive of more vigorous, though isolated, convection. Outflows from the stronger storms could reach 30 to 40 mph as indicated by HRRR and local WRF simulations. There is some degree of uncertainty as to where the development will occur. Drier conditions will begin tomorrow as continued westerly flow aloft ushers in dry mid-level air. Any thunderstorm development will be brief and have very isolated coverage. Looking ahead to the weekend and beyond, winds on Saturday will begin to increase through the day to around 15 to 20 mph and minimum humidities right around 15 percent in the Snake Plain and adjacent valleys. Warm and dry conditions are expected to persist until an upper disturbance approaches the area from the west on Thursday. Hinsberger && .PIH Watches/Warnings/Advisories... None. &&
In the hours before
Special weather statement, Jun 30, 12:08 PM MDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1208 PM MDT THU JUN 30 2016
IDZ018-031-301900-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
1208 PM MDT THU JUN 30 2016
...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING SOUTH
CENTRAL CUSTER AND NORTHWESTERN BLAINE COUNTIES UNTIL 100 PM MDT...
AT 1208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GALENA LODGE...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALENA LODGE...LIVINGSTON MILL...GALENA SUMMIT AND SMILEY CREEK
AIRPORT.
LAT...LON 4421 11451 4391 11426 4378 11469 4381 11470
4381 11472 4394 11483
TIME...MOT...LOC 1808Z 238DEG 16KT 4390 11469
DMHLocal storm report, Jun 30, 1:26 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
126 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 5 NW BELLEVUE 43.52N 114.31W
06/30/2016 M0.50 INCH BLAINE ID TRAINED SPOTTER
HAIL IS JUST COVERING THE GROUND
&&
JAHSpecial weather statement, Jun 30, 1:32 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 132 PM MDT THU JUN 30 2016 IDZ022-302030- SOUTH CENTRAL HIGHLANDS ID- 132 PM MDT THU JUN 30 2016 ...HALF INCH HAIL AFFECTING CASSIA COUNTY UNTIL 230 PM MDT... AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF ALMO. THIS STORM WAS NEARLY STATIONARY. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MALTA...OAKLEY RESERVOIR...OAKLEY...ALBION...ELBA...ALMO... CITY OF ROCKS...BRIDGE...BOSTETTER RANGER STATION...IDAHOME... MT HARRISON AND SUBLETT RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4200 11427 4234 11428 4253 11304 4200 11305 TIME...MOT...LOC 1931Z 180DEG 0KT 4209 11346 GK
Special weather statement, Jun 30, 1:55 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 155 PM MDT THU JUN 30 2016 IDZ018-032-302030- SAWTOOTH MOUNTAINS ID-LOST RIVER/PASHIMEROI ID- 155 PM MDT THU JUN 30 2016 ...HALF INCH HAIL AFFECTING SOUTHEASTERN CUSTER AND WEST CENTRAL BUTTE COUNTIES UNTIL 230 PM MDT... AT 153 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MACKAY RESERVOIR...MOVING EAST AT 30 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM...WHICH COULD ALSO COVER THE GROUND. LOCATIONS IMPACTED INCLUDE... MACKAY...DARLINGTON AND COPPER BASIN AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4379 11392 4396 11386 4392 11333 4365 11343 TIME...MOT...LOC 1953Z 284DEG 25KT 4386 11379 JKEYES
Special weather statement, Jun 30, 2:32 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT THU JUN 30 2016
IDZ019-020-032-302115-
UPPER SNAKE RIVER PLAIN ID-LOST RIVER/PASHIMEROI ID-
UPPER SNAKE HIGHLANDS ID-
232 PM MDT THU JUN 30 2016
...WINDS OVER 40 MPH AND SMALL HAIL AFFECTING NORTHWESTERN
JEFFERSON...SOUTHEASTERN CUSTER...SOUTHWESTERN CLARK AND BUTTE
COUNTIES UNTIL 315 PM MDT...
AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF
MACKAY TO NEAR DARLINGTON TO GROUSE...AND MOVING EAST-SOUTHEAST AT
25 MPH.
WINDS OVER 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.
THE WIND THREAT SHOULD INCREASE AS STORMS APPROACH THE ARCO DESERT
AND INL COMPLEX.
LOCATIONS IMPACTED INCLUDE...
ARCO...GROUSE...INL...DARLINGTON...MOORE...BUTTE CITY AND HOWE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4410 11249 4369 11282 4333 11328 4368 11372
4386 11343 4415 11319
TIME...MOT...LOC 2030Z 290DEG 22KT 4408 11317 4385 11336 4367 11359
JKEYESLocal storm report, Jun 30, 3:19 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
319 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 1 SSE ARCO 43.62N 113.30W
06/30/2016 M60 MPH BUTTE ID MESONET
ARCO ARL MESONET SITE.
&&
JKEYESThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:34 PM MDT | Special Weather Statement | PIH | Madison | 41 min |
| Jun 29, 6:39 PM MDT | Special Weather Statement | PIH | Bingham, Minidoka | 51 min |
| Jun 30, 12:08 PM MDT | Special Weather Statement | PIH | Custer | 52 min |
| Jun 30, 12:52 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Custer | 38 min |
| Jun 30, 1:27 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Custer | 16 min |
| Jun 30, 1:32 PM MDT | Special Weather Statement | PIH | Cassia | 58 min |
| Jun 30, 1:55 PM MDT | Special Weather Statement | PIH | Butte | 35 min |
| Jun 30, 2:32 PM MDT | Special Weather Statement | PIH | Butte | 43 min |
| Jun 30, 2:54 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Bonneville, Butte, Power | 51 min |
| Jun 30, 3:13 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 24 min |
| Jun 30, 3:42 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Power | 48 min |
| Jun 30, 4:30 PM MDT | Special Weather Statement | PIH | Bingham, Bonneville, Jefferson | 45 min |
| Jun 30, 5:15 PM MDT | Special Weather Statement | PIH | Blaine | 45 min |
| Jun 30, 5:26 PM MDT | Special Weather Statement | PIH | Bonneville, Fremont, Madison, Teton | 49 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.